New York, 2015

Flash Flooding and Damaging Winds in New York, May 27, 2015

May 27, 2015 · NWS ALY · 15 events in 5 counties and zones

With high pressure situated just off the eastern seaboard, a southerly flow allowed for a very warm and humid air mass to move into eastern New York. Temperatures reached well into the 80s F with dewpoint temperatures into the 60s F as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

With high pressure situated just off the eastern seaboard, a southerly flow allowed for a very warm and humid air mass to move into eastern New York. Temperatures reached well into the 80s F with dewpoint temperatures into the 60s F as well. An approaching upper level disturbance, aided by a surface pre-frontal trough, allowed thunderstorms to develop in the afternoon hours. Although instability was limited due to areas of cloud cover in place, thunderstorms were able to organize into lines. As a result, some of these thunderstorms became severe, producing damaging winds. In addition, heavy rain accompanied these thunderstorms, and some flash flooding occurred as well. As a result of the thunderstorm, power companies reported several thousand customers without power during the height of the storms.

As the upper level disturbance and surface trough moved away, the threat for thunderstorms ended by the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 27, 12:43 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 27, 12:43 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
143 PM EDT WED MAY 27 2015

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER
EASTERN NEW YORK AND WESTERN NEW ENGLAND TODAY.  AN UPPER LEVEL
DISTURBANCE WELL AHEAD OF A COLD FRONT WILL FOCUS SOME STRONG TO
SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THIS AFTERNOON INTO
EARLY THIS EVENING.  THE COLD FRONT WILL MOVE THROUGH THE REGION ON
THURSDAY WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS.  HIGH
PRESSURE WILL BUILD IN FROM THE NORTH AND WEST THURSDAY NIGHT INTO
FRIDAY WITH DRIER AND LESS HUMID CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR ALL OF EASTERN
NYS AND ADJACENT WESTERN NEW ENGLAND...

THE 17Z/WED KALY SOUNDING IS NOW AVAILABLE.

AS OF 130 PM EDT...SCATTERED SHOWERS/THUNDERSTORMS HAVE DEVELOPED
ACROSS THE THE WESTERN ADIRONDACKS/MOHAWK VALLEY...WITH ISOLATED
TO SCATTERED SHOWERS/STORMS NOW ALSO ACROSS THE SE
CATSKILLS...WITH ISOLATED SHOWERS/TSTMS BREAKING OUT ACROSS THE
EASTERN MOHAWK VALLEY AND NORTHERN PORTIONS OF THE CAPITAL REGION.

TEMPS HAVE REACHED THE MID/UPPER 80S...WITH DEWPOINTS RISING INTO
THE MID/UPPER 60S. LATEST SPC MESOANALYSIS SUGGESTS A FAIRLY
WIDESPREAD AREA OF SB CAPES IN THE 1500-2000 J/KG RANGE WITHIN
CLOSE PROXIMITY TO THE HUDSON RIVER VALLEY...AND GENERALLY
1000-1500 J/KG ELSEWHERE.

0-6 KM SHEAR IS GENERALLY 35-40 KT ACROSS THE WESTERN ADIRONDACKS
AND MOHAWK VALLEY...AND GENERALLY 25-30 KT FARTHER S AND E. MID
LEVEL LAPSE RATES ARE NOT OVERLY IMPRESSIVE...GENERALLY IN THE
5.5-6 C/KM RANGE. HOWEVER...SYNOPTIC LIFT IS INCREASING FROM W TO
E AHEAD OF A SHORTWAVE TROUGH APPROACHING FROM THE GREAT LAKES
REGION...AND ALSO AHEAD OF A WEAK SFC TROUGH ACROSS CENTRAL NYS.

LATEST HRRR SUGGESTS THAT THE MAIN LINE OF CONVECTION CURRENTLY
DEVELOPING ACROSS NW AREAS CONTINUES TO MOVE S/E...REACHING THE
CAPITAL REGION BETWEEN 2 AND 4 PM...AND ACROSS SOUTHERN VT/WESTERN
MA/MID HUDSON VALLEY AND NW CT BETWEEN ROUGHLY 4-7 PM. ADDITIONAL
ISOLATED THUNDERSTORMS COULD DEVELOP AHEAD OF THIS LINE BEFORE
THESE APPROXIMATE TIMES.

THE MAIN SEVERE THREAT FOR THIS AFTERNOON WILL BE LOCALLY DAMAGING
WIND GUSTS ASSOCIATED WITH DEVELOPING COLD POOLS WHICH MAY ALLOW
PORTIONS OF LINE SEGMENTS TO DEVELOP INTO SMALL BOWING SEGMENTS.
GIVEN THE INCREASING MID LEVEL SHEAR THIS AFTERNOON...WILL ALSO
HAVE TO WATCH FOR ANY DISCRETE CELLS THAT DEVELOP AHEAD OF LINE
SEGMENTS WHICH COULD BECOME MORE ORGANIZED AND PRODUCE SOME HAIL
IN ADDITION TO THE GUSTY WINDS.

ALSO...WITH PWAT/S APPROACHING 1.5 INCHES...ANY THUNDERSTORMS
COULD PRODUCE LOCALLY TORRENTIAL DOWNPOURS. ALTHOUGH ANY RAINFALL
WILL BE WELCOME...SHOULD ANY CELLS TRAIN ALONG LINES...LOCALIZED
FLOODING...PARTICULARLY IN URBAN/POOR DRAINAGE AREAS CAN NOT BE
RULED OUT.

MAX TEMPS WILL REACH 85-90 IN MOST LOWER ELEVATIONS...AND
LOWER/MID 80S IN HIGHER TERRAIN BEFORE ANY CONVECTION MOVES
THROUGH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...THE SFC TROUGH MOVES THROUGH WITH THE SCT SHOWERS AND
THUNDERSTORMS ENDING IN THE EARLY EVENING. THERE WILL LIKELY BE A
LULL IN THE ACTIVITY...BUT THE COLD FRONT AND UPPER TROUGH WILL BE
APPROACHING THE ERN GREAT LAKES REGION AND WRN NY. SOME SLIGHT AND
LOW CHC POPS WERE KEPT IN WEST OF THE HUDSON RIVER VALLEY BTWN
09Z-12Z SHOWERS AND POSSIBLY THUNDERSTORMS AHEAD OF THE FRONT.
LOWS WILL STILL BE MILD IN THE MID AND U60S IN THE VALLEY
AREAS...AND U50S TO L60S OVER THE MTNS.

THU...THE NAM/GFS/ECMWF CONTINUES TO BE IN AGREEMENT WITH A FASTER
PROGRESSION OF THE SFC COLD FRONT AND ASSOCIATED UPPER TROUGH. IF
IT LAGS A LITTLE...THEN THE SOUTHEAST EXTREME OF THE FCST AREA /MID
HUDSON VALLEY...SRN BERKS...AND NW CT/ WILL HAVE TO BE MONITORED
FOR SOME STRONG TO SEVERE THUNDERSTORMS. RIGHT NOW...ALL OF OUR
FCST AREA IS IN A GENERAL THUNDERSTORM OUTLOOK. THE INSTABILITY
LOOKS MUCH LESS THAN TODAYS...AND THE BETTER DYNAMICS WITH THE
UPPER JET GOES N/NE INTO SRN QUEBEC...NRN NY...AND NRN NEW
ENGLAND. A SLIGHT TO LOW CHC OF THUNDERSTORMS WAS KEPT IN
EVERYWHERE INTO THE EARLY TO MID PM...THEN QUICKLY DIMINISHED FROM
THE W/NW TO S/SE. MAX TEMPS WILL BE TRICKY WITH THE COLD ADVECTION
IN THE WAKE OF THE FRONT...AND STRONG MIXING OR DOWNSLOPING
OCCURRING. EXPECT BRISK W/NW WINDS DURING THE PM. H850 TEMPS FALL
TO +8C TO +13C BY THE 00Z/FRI FROM NW TO SE OVER THE AREA. HIGHS
WILL RANGE FROM THE U60S TO L70S OVER THE SRN DACKS/W-CNTRL MOHAWK
VALLEY TO M70S TO L80S OVER THE REST OF THE REGION...EXCEPT SOME
U60S/L70S OVER THE CATSKILLS/SRN GREENS...AND M80S OVER THE MID
HUDSON VALLEY/NW CT.

THU NIGHT...THE UPPER TROUGH AXIS MOVES DOWNSTREAM...AND BRISK
W/NW WINDS WILL DIMINISH AS SFC ANTICYCLONE RIDGES IN FROM THE
NORTH AND WEST EARLY ON...AND SETTLES OVER NY AND NEW ENGLAND BY
FRI MORNING. HUMIDITY LEVELS WILL DECREASE COMPARED TO THE PREVIOUS
NIGHT WITH LOWS IN THE M40S TO L50S OVER THE MTNS...AND MID AND
U50S OVER THE VALLEY AREAS.

FRIDAY...THE SYNOPTIC SUBSIDENCE WITH THE UPPER LEVEL RIDGE...AND
THE SFC HIGH WILL CONTINUE TO CLOSE THE WEEK. THE SUBTROPICAL
RIDGE WILL BE IN CONTROL AGAIN. A DRY AND LESS HUMID DAY IS
EXPECTED...BUT THE S/SW FLOW ALOFT WILL INCREASE AHEAD OF THE NEXT
TROUGH AND COLD FRONT UPSTREAM. EXPECT MOSTLY SUNNY CONDITIONS
WITH HIGHS IN THE LOWER TO M80S IN THE VALLEYS...AND 70S TO NEAR
80F OVER THE HILLS AND MTNS. HUMIDITY LEVELS SHOULD BE FAIRLY NICE
STILL WITH SFC DEWPTS IN THE 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WELL ABOVE NORMAL TEMPERATURES FRI NITE-SAT SHOULD TREND BACK TO
NEAR OR BELOW NORMAL SUN-TUE...AS THE EAST COAST UPPER LEVEL RIDGE
DEAMPLIFIES WITH THE APPROACH OF SHORTWAVE ENERGY FROM SOUTHERN
CANADA. AS IT DEAMPLIFIES...A COLD FRONT WILL CROSS THE REGION
SOMETIME LATE SAT OR EARLY SUN. THIS SHOULD BRING SHOWERS AND
THUNDERSTORMS TO THE REGION. DEPENDING ON ADDITIONAL SHORTWAVE
ENERGY ROUNDING THE BASE OF THE INCOMING UPPER LEVEL TROUGH
APPROACHING THE GREAT LAKES/SE CANADA...IT IS POSSIBLE THAT THE COLD
FRONT SLOWS DOWN AND/OR A WAVE DEVELOPS ALONG IT AND TRACKS SOUTH OF
THE REGION. SHOULD THIS OCCUR...SHOWERS COULD LINGER IN THE WAKE OF
THE FRONT FOR SUN INTO TUE...BUT MAINLY ACROSS SOUTHERN AREAS.

WARM AND SOMEWHAT HUMID FRIDAY NIGHT ACROSS THE REGION WITH LOWS IN
THE UPPER 50S TO MID 60S. AS THE COLD FRONT APPROACHES ON
SATURDAY...THE SOUTHERLY FLOW AHEAD OF IT WILL BOOST TEMPS TO HIGHS
IN THE 80S ACROSS THE REGION...BUT SOMEWHAT COOLER AIR OFF THE
ATLANTIC WILL RESULT IN THE COOLEST TEMPS OCCURRING OVER SOUTHERN
AREAS. SCATTERED SHOWERS AND TSTMS WILL ALSO INCREASE ACROSS THE
REGION...AND HAVE FORECAST POPS TO RISE TO LOW CHANCE ACROSS THE
SOUTHEAST BY LATE AFTERNOON...RANGING UP TO LIKELY POPS OVER THE
ADIRONDACKS. SATURDAY NIGHT POPS CONTINUE TO RISE...REACHING LIKELY
LEVELS ACROSS MOST OF THE REGION...WITH HIGH CHANCE POPS OVER THE
SOUTHERN FOURTH OF THE FORECAST AREA. LOWS SATURDAY NIGHT WILL RANGE
FROM THE UPPER 40S OVER THE ADIRONDACKS...TO THE LOWER 60S OVER THE
FAR SOUTHERN PART OF THE FORECAST AREA.

DUE TO THE POSSIBILITY OF A WAVE ALONG THE FRONT...POPS FOR SUNDAY
REMAIN FAIRLY HIGH...BETWEEN 40 AND 50 PERCENT DURING THE MORNING...
AND 30 TO 45 PERCENT DURING THE AFTERNOON...WITH THE HIGHEST POPS
OVER THE SOUTH. HIGHS SUNDAY IN THE 60S TO MID 70S.

STILL THE POTENTIAL FOR THE FRONT TO BECOME STATIONARY FAR ENOUGH
NORTH TO RESULT IN SOME SHOWERS ACROSS PARTS OF THE REGION SUNDAY
NIGHT THROUGH TUESDAY. HAVE FORECAST EITHER DRY CONDITIONS OR SLIGHT
CHANCE POPS FROM THE ADIRONDACKS TO THE LAKE GEORGE AREA DURING THIS
PERIOD. SLIGHT CHANCE POPS MOST OTHER AREAS...AND LOW CHANCE POPS
OVER THE EXTREME SOUTH. LOWS SUNDAY NIGHT WILL BE IN THE MID 40S TO
LOWER 50S. HIGHS MONDAY IN THE 60S TO LOWER 70S. LOWS MONDAY NIGHT
IN THE MID 40S TO LOWER 50S ONCE AGAIN...AND HIGHS TUESDAY IN THE
UPPER 60S TO MID 70S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A PRE FRONTAL TROUGH WITH ASSOCIATED SHOWERS AND THUNDERSTORMS WILL
AFFECT THE TAF SITES THROUGH ABOUT 24Z/01Z. SOME UNCERTAINTIES ABOUT
EXACT TIMING...BUT SELECTED AN HOUR OF MVFR VISIBILITIES AND CEILINGS
AT EACH TAF SITE...WHICH CAN BE AMENDED OR SLIGHT TIMING DIFFERENCES
AS THE THUNDERSTORMS DEVELOP AND MOVE EAST. THERE MAY BE SOME VERY
BRIEF IFR CEILINGS AND VISIBILITIES WITH THE THUNDERSTORMS BUT AGAIN...
THIS FAR OUT CAN AMEND TO INCLUDE IFR DEPENDING ON HOW THE
THUNDERSTORMS DEVELOP AND MOVE. AFTER ABOUT 01Z/02Z...THUNDERSTORMS
SHOULD MOVE OUT OF THE REGION...BUT A FEW LINGER SHOWERS COULD BE AROUND
THROUGH ABOUT 04Z...WHEN WINDS SHOULD BECOME LIGHT AND SOME MVFR
VISIBILITIES IN FOG AND SOME INTERVALS OF MVFR CEILINGS DEVELOP AT
ALL THE TAF SITES. CONDITIONS COULD FLIRT WITH IFR AT KPSF AND KGFL
AFTER 10Z...BUT CEILINGS AND VISIBILITIES COULD LOWER AT ALL SITES
THROUGH 10Z...BUT AGAIN...THE BEST CHANCE FOR IFR IS AT KPSF AND
KGFL. BY 14Z...CONDITIONS SHOULD RETURN TO VFR AT ALL SITES.

SOUTH WINDS AT 10 TO 15 KT...WITH SOME GUSTS AROUND 20 KT AT TIMES THIS
AFTERNOON...DIMINISHING TO 6 KT OR LESS TONIGHT. WINDS WILL TREND TO
SOUTHWEST THROUGH THE MORNING AT 10 TO 15 KT. WINDS WILL TREND TO WEST
BY 16Z-18Z AND INCREASE TO 15 KT OR GREATER BUT TIMING IS UNCERTAIN...
AND WILL BE REFLECTED ONCE THE TAF VALID TIME EXTENDS BEYOND 18Z
THURSDAY.

OUTLOOK...

THURSDAY AND THURSDAY NIGHT: LOW OPERATIONAL IMPACT. BREEZY.
NO SIG WX.
FRIDAY: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
SATURDAY NIGHT: HIGH OPERATIONAL IMPACT. LIKELY SHRA...TSRA.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
SUNDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
MONDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.

&&

.FIRE WEATHER...
A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER
EASTERN NEW YORK AND WESTERN NEW ENGLAND TODAY.  AN UPPER LEVEL
DISTURBANCE WELL AHEAD OF A COLD FRONT WILL FOCUS SOME SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THIS AFTERNOON INTO
EARLY THIS EVENING. THE COLD FRONT WILL MOVE THROUGH THE REGION ON
THURSDAY WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE WILL BUILD IN FROM THE NORTH AND WEST THURSDAY NIGHT INTO
FRIDAY WITH DRIER AND LESS HUMID CONDITIONS.

THE RH VALUES WILL LOWER TO 45 TO 60 PERCENT THIS AFTERNOON...THEN
INCREASE TO 70 TO 100 PERCENT TONIGHT...AND THE DECREASE TO 35 TO
55 PERCENT ON THURSDAY.

THE WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 10 TO 15 MPH
TODAY WITH GUSTS TO 25 MPH...THEN 5 TO 15 MPH TONIGHT. THE WINDS
WILL SHIFT TO THE WEST TO NORTHWEST AT 10 TO 20 MPH WITH SOME
GUSTS TO 30 MPH ON THURSDAY WITH THE COLD FRONTAL PASSAGE.

&&

.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS EXPECTED THIS WEEK...HOWEVER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS
TODAY INTO TONIGHT.

THE U.S. DROUGHT MONITOR HAS MUCH OF EASTERN NEW YORK AND WESTERN
NEW ENGLAND IN THE D1 CATEGORY...WHICH IS CONSIDERED MODERATE
DROUGHT AT THIS TIME.

WARM AND HUMID CONDITIONS WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE AFTERNOON INTO THE EARLY
EVENING ARE EXPECTED TODAY. THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS AHEAD OF THE COLD FRONT ON THURSDAY.

PRECIPITABLE WATER VALUES OF 1.25-1.75 INCHES WITH LOCALLY HIGHER
VALUES ARE EXPECTED TODAY...SO STORMS WILL BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS. AN ISOLATED FLASH FLOOD MAY BE POSSIBLE
IF STORMS REPEATEDLY MOVE OVER THE SAME AREA...OR THE DRY/PARCHED
GROUND DOES NOT ABSORB THE RAINFALL QUICKLY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...KL/NAS/WASULA
SHORT TERM...WASULA
LONG TERM...GJM
AVIATION...GJM/NAS
FIRE WEATHER...BGM/WASULA
HYDROLOGY...BGM/WASULA
Hazardous weather outlook, May 27, 12:30 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
130 PM EDT WED MAY 27 2015

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
130 PM EDT WED MAY 27 2015

...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE THE LOCALIZED
DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. LOCALLY HEAVY DOWNPOURS
COULD RESULT IN PONDING OF WATER IN LOW LYING...POOR DRAINAGE
AREAS.

THUNDERSTORMS WILL MAINLY TRACK FROM THE WEST SOUTHWEST...TOWARD
THE EAST NORTHEAST AT 35 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. THE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY INTO SATURDAY
NIGHT. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. PLEASE REFER TO SEVERE
THUNDERSTORM WATCH 227 AT THIS TIME.

In the hours before

Special weather statement, May 27, 1:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
203 PM EDT WED MAY 27 2015

NYZ033-041-042-082-271845-
NORTHERN WARREN-HAMILTON-NORTHERN FULTON-NORTHERN SARATOGA-
203 PM EDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON...
NORTHWESTERN SARATOGA...NORTHEASTERN FULTON AND WEST CENTRAL WARREN
COUNTIES...

AT 201 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF CAROGA
LAKE...OR 15 MILES NORTHWEST OF GLOVERSVILLE...MOVING NORTHEAST AT 40
MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  WELLS AND SACANDAGA CAMPGROUND AROUND 225 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BAKERTOWN...SHAKER
PLACE...GIRARDS SUGARBUSH...WEST DAY...MAPLE GROVE...AVERYS PLACE...
OREGON...UPPER BENSON...BLACKBRIDGE AND LAKE VIEW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4316 7457 4326 7466 4351 7417 4327 7396
TIME...MOT...LOC 1801Z 241DEG 37KT 4324 7452

JPV/SND
Special weather statement, May 27, 1:09 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
209 PM EDT WED MAY 27 2015

NYZ039-041-082-271900-
SOUTHERN FULTON-NORTHERN FULTON-NORTHERN SARATOGA-
209 PM EDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SARATOGA AND
EASTERN FULTON COUNTIES...

AT 208 PM EDT...A STRONG THUNDERSTORM WAS OVER JOHNSTOWN...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  GLOVERSVILLE AROUND 215 PM EDT.
  MAYFIELD AROUND 225 PM EDT.
  CRANBERRY CREEK AROUND 230 PM EDT.
  NORTHVILLE AND NORTHAMPTON BEACH PUBLIC CAMPGROUND AROUND 240 PM
EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BOWLERS CORNERS...
BLEECKER CENTER...SMITHS CORNERS...RICEVILLE...PINNACLE...FAIRCHILDS
CORNERS...KINGSBORO...TOMANTOWN...JACKSON SUMMIT AND MUNSONVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4322 7432 4322 7422 4325 7422 4325 7415
      4317 7399 4312 7411 4312 7412 4311 7412
      4298 7439 4298 7449 4302 7456
TIME...MOT...LOC 1808Z 228DEG 31KT 4302 7443

JPV/SND
Special weather statement, May 27, 1:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
231 PM EDT WED MAY 27 2015

NYZ042-271915-
NORTHERN WARREN-
231 PM EDT WED MAY 27 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WARREN
COUNTY...

AT 230 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JOHNSBURG TO 8 MILES EAST OF WELLS...AND MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  JOHNSBURG AND NORTH CREEK AROUND 235 PM EDT.
  CHESTERTOWN AROUND 240 PM EDT.
  EAGLE POINT CAMPGROUND AROUND 250 PM EDT.
  WARRENSBURG AROUND 310 PM EDT.
  HAGUE...ROGERS ROCK CAMPGROUND AND BOLTON LANDING AROUND 315 PM
EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GRAPHITE...INDIAN
KETTLES...ATHOL...RIVERBANK...GARNET LAKE...IGERNA...NORTH BOLTON...
SOUTH HORICON...BOLTON AND STARBUCKVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4377 7347 4377 7346 4376 7346 4350 7366
      4343 7413 4368 7412 4378 7371 4380 7344
TIME...MOT...LOC 1830Z 244DEG 26KT 4362 7391 4342 7412

JPV/SND
Special weather statement, May 27, 1:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT WED MAY 27 2015

NYZ041-042-083-084-271915-
NORTHERN WARREN-SOUTHEAST WARREN-NORTHERN SARATOGA-SOUTHERN
WASHINGTON-
245 PM EDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SARATOGA...WEST CENTRAL
WASHINGTON AND SOUTHERN WARREN COUNTIES...

AT 244 PM EDT...A STRONG THUNDERSTORM WAS OVER LAKE LUZERNE-
HADLEY...OR 10 MILES SOUTHWEST OF LAKE GEORGE VILLAGE...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  LAKE LUZERNE CAMPGROUND AROUND 250 PM EDT.
  GLENS FALLS...GLENS FALLS NORTH AND WEST GLENS FALLS AROUND 300 PM
EDT.
  LAKE GEORGE VILLAGE AROUND 305 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PALMER...LAKE
VANARE...VAUGHNS CORNERS...TRIPOLI...OVERLOOK...FRENCH MOUNTAIN...
KINGSBURY...LAKE VIEW...STONY CREEK STATION AND QUEENSBURY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4344 7362 4341 7362 4340 7356 4335 7350
      4316 7407 4340 7408 4349 7368
TIME...MOT...LOC 1844Z 229DEG 28KT 4332 7388

JPV/SND
Special weather statement, May 27, 1:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
258 PM EDT WED MAY 27 2015

NYZ041-048>052-084-271930-
WESTERN ALBANY-EASTERN ALBANY-WESTERN SCHENECTADY-SOUTHERN
SARATOGA-EASTERN SCHENECTADY-NORTHERN SARATOGA-SOUTHERN WASHINGTON-
258 PM EDT WED MAY 27 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALBANY...
CENTRAL SCHENECTADY...SOUTHEASTERN SARATOGA AND SOUTHWESTERN
WASHINGTON COUNTIES...

AT 257 PM EDT...A LINE OF THUNDERSTORMS WAS ALONG A LINE EXTENDING
FROM 6 MILES NORTHWEST OF GREENWICH TO BERNE...AND MOVING NORTHEAST
AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  GREENWICH AROUND 305 PM EDT.
  ROTTERDAM AROUND 325 PM EDT.
  SCHENECTADY...CLIFTON PARK...SCOTIA...NISKAYUNA...ALPLAUS AND EAST
GLENVILLE AROUND 330 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE FRANCIS CORNERS...
SCHUYLERVILLE...EAST SARATOGA JUNCITON...BALLARD CORNERS...DUANE
MANSION...EDDY CORNERS...SARATOGA PERFORMING ARTS CENTER...GILBERT
CORNERS...CHARLTON AND NORTHUMBERLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 NEAR MILE MARKER 10-9.
 INTERSTATE 890 NEAR MILE MARKER 7.
 INTERSTATE 87 NEAR MILE MARKER 13...AND BETWEEN MILE MARKERS 12-13
AND 13.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4294 7364 4293 7366 4290 7368 4280 7379
      4267 7417 4272 7417 4271 7419 4316 7376
      4319 7337
TIME...MOT...LOC 1857Z 233DEG 27KT 4317 7358 4265 7414

JPV/SND
Special weather statement, May 27, 2:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
310 PM EDT WED MAY 27 2015

NYZ042-043-083-084-271945-
NORTHERN WARREN-SOUTHEAST WARREN-NORTHERN WASHINGTON-SOUTHERN
WASHINGTON-
310 PM EDT WED MAY 27 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WASHINGTON AND
EASTERN WARREN COUNTIES...

AT 309 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM HAGUE TO NEAR COMSTOCK TO WEST GLENS FALLS...AND
MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GLENS FALLS...WARRENSBURG...WHITEHALL...LAKE GEORGE VILLAGE...
HAGUE...HULETTS LANDING...BOLTON LANDING...GLENS FALLS NORTH...
COMSTOCK...ROGERS ROCK CAMPGROUND...WEST GLENS FALLS...PUTNAM...
QUEENSBURY...MOUNT HOPE...BOLTON...WRIGHT...LAKE GEORGE...FORT ANN...
EAST WHITEHALL AND WEST FORT ANN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4377 7335 4364 7343 4362 7342 4359 7343
      4357 7339 4358 7338 4362 7337 4363 7330
      4361 7329 4358 7330 4357 7327 4355 7325
      4346 7336 4326 7379 4353 7382 4379 7356
      4381 7338
TIME...MOT...LOC 1909Z 233DEG 37KT 4377 7349 4350 7350 4332 7372

JPV/SND

The radar

The Albany radar (KENX), 27 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Schenectady

When
May 27, 2:15 PM EST
Where
Schenectady County, 0.61 mi NNE of Schenectady
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
42.809, -73.917

A lightning strike caused a house to catch fire on Eastern Avenue in Schenectady. The home's attic was damaged by fire and smoke and water damage occurred throughout the house.

Thunderstorm Wind, Saratoga

When
May 27, 2:20 PM EST
Where
Saratoga County, 1.67 mi ENE of Maltaville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.960, -73.740

Multiple trees were reported down on Cold Spring Road in the town of Malta due to thunderstorm winds. A high tension power line was also downed due to the wind as well.

Flash Flood, Saratoga

When
May 27, 3:11 PM EST to 7:00 PM EST
Where
Saratoga County, 0.59 mi ESE of Clifton Park Center to 0.55 mi SE of Clifton Park Center
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.847, -73.809

Heavy rain from thunderstorms produced flash flooding on Barney Road in Clifton Park. Nearly two inches of rain fell in under an hour. As a result of this heavy rainfall, water entered a business on Barney Road.

Flash Flood, Saratoga

When
May 27, 3:11 PM EST to 8:00 PM EST
Where
Saratoga County, 1.23 mi S of Clifton Park to 1.37 mi S of Clifton Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.862, -73.768

Heavy rainfall from thunderstorms led to flash flooding in Clifton Park. Nearly two inches of rain fell in under an hour. As a result of the heavy rain, the intersection of Crossing Boulevard and Route 9 was closed. The nearby North Pointe Apartment Complex was impacted by the flood waters as well.

Thunderstorm Wind, Columbia

When
May 27, 3:50 PM EST
Where
Columbia County, 1.73 mi N of Stuyvesant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.405, -73.776

A tree limb and power line were reported down on State Route 9J in Stuyvesant due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 27, 3:55 PM EST
Where
Columbia County, 0.38 mi NNW of Lorenz Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.255, -73.774

A tree was reported down on wires on Paddock Place in Hudson due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 27, 4:00 PM EST
Where
Columbia County, 0.44 mi S of Valatie
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.414, -73.681

A tree and wires were reported down in Valatie due to thunderstorm winds.

Thunderstorm Wind, Ulster

When
May 27, 4:00 PM EST
Where
Ulster County, 0.91 mi NNE of Glasco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.042, -73.963

Trees were reported down in Saugerties due to thunderstorm winds. A portion of U.S. Route 9W was closed due to a tree across the roadway.

Thunderstorm Wind, Dutchess

When
May 27, 4:05 PM EST
Where
Dutchess County, 0.82 mi SSE of Tivoli
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.059, -73.914

A large pine tree and utility wires were downed on Broadway in Tivoli due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 27, 4:15 PM EST
Where
Columbia County, 0.44 mi SW of Moorhouse Corner
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.346, -73.577

A tree was downed and blocking a lane of the Taconic State Parkway in the town of Austerlitz due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 27, 4:20 PM EST
Where
Columbia County, 1.4 mi NE of West Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.495, -73.452

A tree was downed and blocking Winslow Road in the town of New Lebanon due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 27, 4:35 PM EST
Where
Columbia County, 0.73 mi NNE of Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.190, -73.516

Wires were reported down across Whippoorwill Road in Hillsdale due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 27, 4:36 PM EST
Where
Columbia County, 1.38 mi N of East Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.200, -73.500

Trees and wires were reported down on Collins Street in Hillsdale due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 27, 4:36 PM EST
Where
Columbia County, 1.39 mi NNW of East Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.199, -73.510

Trees and wires were reported down on State Route 22 in Hillsdale due to thunderstorm winds.

Thunderstorm Wind, Dutchess

When
May 27, 5:15 PM EST
Where
Dutchess County, 1.82 mi SE of Mabbettsville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.763, -73.643

A tree was downed on Chestnut Ridge Road in the town of Washington due to thunderstorm winds.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571465, 571466, 571463, 571464, 571479, 571471, 571468, 571469, 571470, 571481, 571482, 571473, 571474, 571475, 571483.